Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 145, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 27, 2023, 3:15 PM CDT for 7 counties in Florida. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2023, 3:15 PM CDT (20:15 UTC)
- Expired
- Apr 27, 2023, 4:30 PM CDT
- In force
- 75 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bay County, FL, Calhoun County, FL, Franklin County, FL, Gulf County, FL, Jackson County, FL, Liberty County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 73 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 10:37 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:18 PM CDT, 57 minutes earlier.
Area forecast discussion, Apr 27, 2:18 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 318 PM EDT Thu Apr 27 2023 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH THE WEEKEND... ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY... .NEAR TERM... (Through Friday) Issued at 314 PM EDT Thu Apr 27 2023 Expansive area of convection continues to advance and develop eastward across southeast Alabama and the Florida Panhandle early this afternoon. Surface instability has been hampered in this region by the ample stratiform precip associated with the cluster of convection. However, there have been embedded elevated severe storms just to the west in Mobile's forecast area. There are also signs that convection in the far western Panhandle is becoming more linearly organized, possibly aided by the approach of a 500mb shortwave and associated speed max. Downstream, temperatures are gradually warming in the Panhandle, and warming more rapidly in the Big Bend and far SW Georgia. In this region, MLCAPE values are now in the 1000-1500j/kg range as stronger deep layer shear begins to encroach. In addition, the supercell currently approaching Bay County coast has been occasionally showing signs of low-level rotation. The environment ahead of this cell will be supportive of brief tornadoes as it moves onshore. As the afternoon wears on, expect the organizing convection in the western Panhandle to gradually intensify as it advances eastward into the more unstable airmass across the eastern Panhandle and Big Bend. Damaging wind gusts and brief tornadoes will continue to be the primary threats. However, severe hail will still be possible in isolated cells ahead of this line. Locally heavy rainfall will be continue to possible with stronger storms, producing rainfall rates of 1-2 inches per hour (with a few localized 3 inch/hour rates possible). Depending on the evolution of the cluster through the afternoon, localized flash flooding may be possible, especially in more flood-prone areas. This Intense/expansive area of convection will continue to move east across the region this evening. Eventually, model guidance does suggest that with the loss of daytime heating, storms should weaken. One interesting feature through the evening is how the outflow boundary spawns additional convection over the Gulf of Mexico overnight. Obviously, rain chances remain high through the evening, tapering down through the night. PoP grids were constructed into Friday favoring remnant convection developing along or near the leftover outflow from Thursday evening's convection. By Friday evening, the region will be between systems, with any active convection confined to the coastal waters. && .SHORT TERM... (Friday night through Saturday night) Issued at 314 PM EDT Thu Apr 27 2023 For the start of this term, most of the first round of storms will have moved out of the region and we will be gearing up for the next round during the day on Saturday. A potent shortwave will move into the Gulf States beginning Saturday, and will be pushing east during the day into Saturday night. Saturday afternoon will bring decent instability and shear ahead of a lifting warm front. Mid-level lapse rates for Saturday afternoon around 7C/Km. With all these ingredients, all hazards will be possible for Saturday's storms. Depending on the recovery following Friday's storms, we will have a better idea on the potential impacts and timing for Saturday, as the cold front from the west will eventually move through the region, following the passage of the warm front. As the cold front moves in closer, the lapse rates are expected to steepen. Because of the uncertainty with regards to timing, we can't be sure all the ingredients will line up at the right time to produce severe weather, hence the Marginal Risk by the SPC. But with further monitoring, confidence is expected to increase as we draw in closer. The warm front will be the determining factor for the rainfall. The WPC has highlighted most of the CWA in a Slight Risk (2 of 5) for Excessive Rainfall for Saturday. After the rain we would have received on Thursday and Friday, the remaining rainfall will fall on already saturated soils. This will lead to a flash flood threat for the heavier thunderstorms, as we also expect PWATs to be between 1.6-1.8 inches. Temperatures for the short term will be in the low to mid 80s, with the overnight lows in the mid 60s. && .LONG TERM... (Sunday through Wednesday) Issued at 314 PM EDT Thu Apr 27 2023 The last push of severe weather will be on Sunday as a strong cold front will pass through the region Sunday morning into the afternoon. Showers and thunderstorms ahead of the front have the potential to be severe, although the SPC has not highlighted any areas yet at this time. There may be some lingering showers remaining behind the front, depending on where the upper-level low tracks, as the rain could wrap around the low. By Monday, we will be in a troughing pattern as a surface high will build over the region. Afternoon temperatures will be in the low 80s with morning lows in the mid to upper 50s. && .AVIATION... (18Z TAFS) Issued at 143 PM EDT Thu Apr 27 2023 Widespread showers and storms, some which are forecast to become severe, will affect area terminals this afternoon. The greatest severe potential will be across Florida counties. Widespread IFR/LIFR conditions are forecast through the evening at ECP/TLH/DHN and these will spread east towards ABY and VLD by the evening hours. A break in severe weather is likely late tonight into the early part of the overnight hours but more severe weather is likely to develop. && .MARINE... Issued at 314 PM EDT Thu Apr 27 2023 Light to moderate southeasterly flow prevails through the end of the week across the marine area with several rounds of showers and thunderstorms. Some thunderstorms today could be strong to severe with strong winds, hail, and waterspouts. There may be some gusty winds behind the storms overnight tonight. A stronger system will move through the area late Saturday into Sunday, which may bring gusts to gale force. This is ultimately dependent on the track ans strength of the system, so this bears watching heading into the next few days. A cold front sweeps through the marine area late Sunday, bringing lighter northwest to west winds in its wake. && .FIRE WEATHER... Issued at 314 PM EDT Thu Apr 27 2023 Rounds of thunderstorms with heavy rainfall are expected over the next several days. With the amount of rain, fire weather really isn't much of a concern. Although, there may be a lull in thunderstorm activity Friday afternoon when Dispersion values will be above 75. The rain will return for Saturday through Sunday. && .HYDROLOGY... Issued at 314 PM EDT Thu Apr 27 2023 Increasing flash flood concerns across the region tonight and into Tuesday as a frontal boundary moves into the region and stalls. Already this afternoon, ongoing convection is producing localized heavy rainfall, with some accumulated 3 inch amounts already in SE Alabama. Storm motions are not especially fast, and with further development along the frontal boundary, the pattern is in place to support localized heavy/intense rainfall amounts. Even with this potential, confidence in any one spot getting sufficient rain to cause flash flooding is low, thus no flood watch is issued on this package. In the near term, the immediate concern is along the Florida Panhandle and SE Alabama border counties. While widespread totals in this area overnight could be around an inch, isolated maximum totals could be as high as 6 to 8 inches, should storms stall/train along the boundary. Into Sunday, while we await a shortwave trough to clear out the frontal boundary, widespread moderate to occasionally heavy rainfall is expected. Though areas in S GA and the Florida Big Bend have been relatively dry, the potential for cell training could overcome the localized dryness and lead to flash flooding. Beyond this initial rainfall event, concerns will shift to riverine flooding by the weekend in the ACF basin. While local rainfall will not be sufficient to cause flooding, heavy rainfall from near West Point GA eastward to Macon has sent considerable amounts of water down the Chattachoochee and Flint Rivers. The potential exists for minor river flooding late in the weekend along the Flint at Albany. Releases from West Point/Columbus/Walter F George will ultimately determine downstream flood potential in the lower Chattahoochee and into the Apalachicola. At this time range - stay tuned, but the water is headed downhill into our region and will be addressed in future forecasts. && .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Spotters should safely report significant weather conditions and/or damage (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 66 84 67 82 / 80 70 40 80 Panama City 68 79 68 80 / 50 50 20 80 Dothan 64 83 63 81 / 60 40 20 70 Albany 64 83 63 84 / 80 50 30 60 Valdosta 65 83 65 84 / 90 60 40 80 Cross City 66 80 66 83 / 70 70 40 80 Apalachicola 68 77 68 76 / 70 80 30 90 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk through late tonight for FLZ108-112-114. GA...None. AL...None. GM...None. && NEAR TERM...Camp/Godsey SHORT TERM...Montgomery LONG TERM....Montgomery AVIATION...Dobbs MARINE...Wool/Montgomery FIRE WEATHER...Montgomery HYDROLOGY...Godsey
In the hours before
Local storm report, Apr 27, 1:15 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM LIGHTNING 1 SW PFN-BAY COUNTY AIR 30.21N 85.69W
04/27/2023 BAY FL 911 CALL CENTER
*** 1 INJ ***
A MAN WAS STRUCK BY LIGHTNING IN THE PANAMA
CITY AREA. TIME ESTIMATED.
&&Local storm report, Apr 27, 1:25 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FUNNEL CLOUD 1 N PANAMA CITY 30.19N 85.67W
04/27/2023 BAY FL PUBLIC
REPORTED AT 426 WEST 23RD STREET, PANAMA
CITY, FL.
&&Local storm report, Apr 27, 1:55 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL 1 N LYNN HAVEN 30.24N 85.65W
04/27/2023 E1.75 INCH BAY FL PUBLIC
&&Special weather statement, Apr 27, 1:56 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
256 PM EDT Thu Apr 27 2023
FLZ014-015-026-114-115-271930-
Inland Franklin FL-Liberty FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
256 PM EDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of southeastern Gulf,
southwestern Liberty and northwestern Franklin Counties through 330
PM EDT/230 PM CDT/...
At 256 PM EDT/156 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Port St. Joe, moving northeast at
35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Buck Siding, Sumatra, Howard Creek, Willis Landing, Beverly, Hays
Place, Dalkeith, Fort Gadsden and White City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT/600 PM
CDT/ for Big Bend of and the Panhandle of Florida.
&&
LAT...LON 2977 8521 2991 8528 3002 8518 3010 8497
2990 8483 2980 8502
TIME...MOT...LOC 1856Z 246DEG 32KT 2986 8518
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
99-OLIVERLocal storm report, Apr 27, 2:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 1 NNE SCOTTS FERRY 30.30N 85.13W
04/27/2023 CALHOUN FL LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 71 SOUTH NEAR WILLIAMS
MEMORIAL.
&&Local storm report, Apr 27, 2:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND GST SUNNYSIDE 30.25N 85.94W
04/27/2023 M59 MPH BAY FL MESONET
AMBIENT STATION GUSTED TO 59 MPH.
&&The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 10:42 AM CDT | Special Marine Warning | TAE | 63 min | |
| Apr 27, 11:45 AM CDT | Special Marine Warning | TAE | 60 min | |
| Apr 27, 12:01 PM CDT | Special Weather Statement | TAE | Walton | 44 min |
| Apr 27, 12:23 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 52 min |
| Apr 27, 12:29 PM CDT | Tornado Warning | TAE | Bay | 16 min |
| Apr 27, 12:49 PM CDT | Tornado Warning | TAE | Bay | 26 min |
| Apr 27, 12:52 PM CDT | Special Marine Warning | TAE | 38 min | |
| Apr 27, 1:01 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 44 min |
| Apr 27, 1:16 PM CDT | Special Marine Warning | TAE | 44 min | |
| Apr 27, 1:41 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf, Liberty | 64 min |
| Apr 27, 1:49 PM CDT | Tornado Warning | TAE | Calhoun, Gulf, Liberty | 26 min |
| Apr 27, 1:56 PM CDT | Special Weather Statement | TAE | Gulf | 34 min |
| Apr 27, 2:02 PM CDT | Special Marine Warning | TAE | 88 min | |
| Apr 27, 2:10 PM CDT | Tornado Warning | TAE | Calhoun, Liberty | 35 min |
| Apr 27, 2:21 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Walton | 84 min |
| Apr 27, 2:38 PM CDT | Areal Flood Advisory | TAE | Bay, Calhoun, Gulf, Holmes, Jackson, Walton and 1 more | 3 hr |
| Apr 27, 2:38 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Leon, Liberty, Wakulla | 67 min |
| Apr 27, 2:45 PM CDT | Tornado Warning | TAE | Bay | 30 min |
| Apr 27, 2:49 PM CDT | Tornado Warning | TAE | Gadsden, Leon, Liberty | 26 min |
| Apr 27, 2:55 PM CDT | Tornado Warning | TAE | Bay | 50 min |
| Apr 27, 3:10 PM CDT | Tornado Warning | TAE | Gadsden, Liberty | 15 min |
| Apr 27, 3:19 PM CDT | Special Marine Warning | TAE | 3 hr | |
| Apr 27, 3:31 PM CDT | Tornado Warning | TAE | Calhoun, Gulf | 17 min |
| Apr 27, 3:51 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Franklin, Gadsden, Gulf, Jackson, Leon and 2 more | 69 min |
| Apr 27, 4:22 PM CDT | Tornado Warning | TAE | Leon, Wakulla | 12 min |
| Apr 27, 4:45 PM CDT | Tornado Warning | TAE | Gadsden | 45 min |
| Apr 27, 4:47 PM CDT | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Leon, Wakulla | 73 min |
| Apr 27, 4:51 PM CDT | Special Marine Warning | TAE | 3 hr | |
| Apr 27, 5:04 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Lafayette, Madison, Taylor | 86 min |
| Apr 27, 5:15 PM CDT | Tornado Warning | TAE | Leon | 22 min |
| Apr 27, 5:42 PM CDT | Tornado Warning | TAE | Jefferson, Madison | 18 min |
| Apr 27, 6:04 PM CDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 86 min |
| Apr 27, 5:18 PM CDT | Tornado Warning | TAE | Thomas | 27 min |
| Apr 27, 5:42 PM CDT | Tornado Warning | TAE | Brooks, Colquitt, Thomas | 33 min |
| Apr 27, 6:00 PM CDT | Severe Thunderstorm Warning | TAE | Brooks, Thomas | 45 min |
| Apr 27, 6:34 PM CDT | Severe Thunderstorm Warning | TAE | Brooks, Lanier, Lowndes | 71 min |
| Apr 27, 11:09 AM CDT | Special Weather Statement | TAE | Houston | 36 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.